Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 7, 2003, 9:14 PM EDT for Kalamazoo County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 9:14 PM EDT (01:14 UTC)
- Expired
- May 7, 2003, 10:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 080114 SVRGRR MIC077-080200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 914 PM EDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1000 PM EDT * AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PORTAGE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTAGE...VICKSBURG AROUND 920 PM EDT KALAMAZOO AROUND 930 PM EDT PARCHMENT AROUND 935 PM EDT COMSTOCK...EASTWOOD AROUND 940 PM EDT SCOTTS AROUND 950 PM EDT GALESBURG AROUND 955 PM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: AUGUSTA...CLIMAX... SOUTH GULL LAKE...MIDLAND PARK...OSHTEMO AND SCHOOLCRAFT HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4224 8577 4242 8532 4218 8530 4208 8571 $$ WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:23 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 7, 4:23 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 423 PM EDT WED MAY 7 2003 THE MAIN FORECAST CONCERNS FOR THIS FORECAST PACKAGE START WITH RAIN AND THUNDER CHANCES TONIGHT AND EARLY TOMORROW. THE CONCERN THEN TURNS TO LATE THU NIGHT THROUGH FRI NIGHT AS THE NEXT CHANCE OF RAIN AND THUNDERSTORMS MOVE IN. THE ETA AND GFS WERE IN DECENT AGREEMENT EARLY BEFORE DIVERGING IN THEIR SOLUTIONS BEGINNING THU NIGHT. WILL FOLLOW THE ETA AS IT HAS BEEN MORE CONSISTENT AND IS IN BETTER AGREEMENT WITH THE LATEST RUNS OF THE ECMWF AND GEM MODELS. ANOTHER WAVE OF SHOWERS IS MOVING INTO THE CWA FROM THE WEST AS ANOTHER VORT MAX LOCATED IN WI IS MOVING INTO THE AREA. A FEW LIGHTNING STRIKES CONTINUE TO BE FOUND IN THE SOUTHERN PORTION OF THIS AREA OF SHOWERS. THE LIGHTNING STRIKES ARE BEING FOUND IN AN AREA WHERE ELEVATED LI/S ARE JUST A LITTLE BELOW ZERO. THESE SHOWERS AND THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS EVENING. WILL MENTION THUNDER OVER THE SOUTHERN HALF OF THE CWA THIS EVENING. ONCE THE VORT PASSES EAST...THE BEST CHANCE FOR SHOWERS WILL HAVE PASSED. HOWEVER...THERE ARE A COUPLE MORE WEAK VORTS PROGGED TO COME IN OVER CENTRAL AND NORTHERN LOWER PENINSULA THROUGH THU MORNING. WILL DIMINISH THE CURRENT SHOWERS TO A CHC OVER THE NORTH. WILL DIMINISH THE CHC OVER THE SOUTH TO SPRINKLES. WILL ALSO MENTION PATCHY FOG OVERNIGHT DUE TO THE MOIST CONDITIONS ALONG WITH A FAIRLY WEAK WIND. I THINK THAT WITH CLOUDS HANGING AROUND AND ENOUGH OF A BREEZE THAT FOG SHOULD NOT BE TOO MUCH OF AN ISSUE. TEMPS SHOULD NOT FALL TOO MUCH WITH THE CLOUDS AND SFC DEWPOINTS IN THE 40S. ONCE THE LAST VORT PASSES EAST OF THE AREA TOMORROW MORNING...ANY PCPN SHOULD END. IT DOES LOOK LIKE THAT CLOUDS WILL STICK AROUND A GOOD DEAL OF THE DAY...ESPECIALLY OVER THE SOUTHWEST PORTION OF THE CWA. THIS IS BECAUSE EAST/NORTHEAST FLOW AROUND A HIGH TO OUR NORTH WILL TRY TO BRING DRIER AIR IN. WILL PROBABLY GO WITH PARTLY SUNNY NE...MOSTLY CLOUDY SW. TEMPS COULD BE A LITTLE WARMER NE DEPENDING HOW MUCH SUN IS SEEN THERE. AN EASTERLY FLOW WILL WARM WESTERN AREAS A LITTLE DUE TO SOME DOWNSLOPING. LATE THU NIGHT...THE NEXT SYSTEM WILL BEGIN TO MOVE INTO THE AREA. A NICE 50-60KT LLJ SETS UP TO OUR SOUTHWEST ALONG A WARM FRONT EARLY IN THE NIGHT. THIS WHOLE SYSTEM INCLUDING THE LOW LEVEL CONVERGENCE GENERATED FROM THIS LLJ MOVES INTO SW MICHIGAN LATE THU NIGHT. IT LOOKS LIKE THE BEST INSTABILITY STAYS JUST SOUTHWEST OF THE CWA OVERNIGHT. OTHERWISE...IT LOOKS LIKE MOST OF THE PCPN WILL JUST BE RAIN SHOWERS. WILL GO WITH A LIKELY SHRA POP FOR THE SW AND THEN A CHC OF SHRA LATE FOR THE REMAINDER OF THE CWA. FRI AND FRI NIGHT...THIS AREA OF CONVERGENCE MOVES NORTHEAST ACROSS THE CWA. NEGATIVE H850 LI/S MAKE IT OVER THE ENTIRE CWA FROM SW TO NE DURING THE DAY. IT LOOKS LIKE A LINE OF SHOWERS AND THUNDERSTORMS WILL TRAVERSE THE CWA FROM SW TO NE. ONCE THE LINE GOES THROUGH... THE SUN LOOKS TO MAKE AN APPEARANCE. ANY SUN WILL WARM THE LOWER ATMOSPHERE UP AND DESTABILIZE THE COLUMN WITH LOWERING UPPER HEIGHTS. THE UPPER LOW WILL BE APPROACHING...BRINGING THE UPPER JET OVERHEAD. THE UPPER JET LOOKS TO BE ROTATING WAVES OF ENERGY THROUGH THE AREA. IT IS HARD TO TIME THESE INDIVIDUAL WAVES...BUT THE CHANCE OF SHRA/TSRA SHOULD REMAIN THROUGH FRI NIGHT. WILL GO WITH A GENERAL CHC ACROSS THE CWA FOR FRI NIGHT. WARMEST TEMPS WILL BE LOCATED OVER THE SW CWA WITH HIGHER THICKNESSES AND SOME SUN EXPECTED. NJJ EXTENDED FORECAST DISCUSSION... THE WEEKEND LOOKS RATHER UNSETTLED WITH ONE SHORTWAVE AFTER ANOTHER COMING OUT OF THE LONGWAVE TROUGH OVER THE CENTRAL AND WESTERN U.S.. ITS DIFFICULT TO SAY WHERE THE SURFACE BOUNDARY WILL BE ON SITUATED ON SATURDAY AND THAT COULD HAVE A BIG IMPACT ON HIGH TEMPERATURES. HOWEVER THE AVN AND ETA DO AGREE ON THE H8 TEMPS WHICH ARE PROGGED TO BE IN THE MID TEENS. IF ENOUGH SUNSHINE/MIXING DEVELOPS... WE COULD POSSIBLY APPROACH 80 DEGREES...BUT WILL NOT GO THAT WARM JUST YET. A SEVERE WEATHER AND HEAVY RAIN THREAT APPEARS TO EXIST ON SATURDAY NIGHT AND EARLY SUNDAY AS DEEPENING CYCLONE TRACKS JUST WEST OF SW MI. ATTM IT APPEARS THE MAIN SVR WX THREAT WILL HAVE SHIFTED EAST OR SOUTHEAST OF THE CWFA FOR SUNDAY AFTERNOON AS SURFACE SYSTEM OCCLUDES OVERHEAD...BUT TIMING AND TRACK OF LOW COULD CHANGE THAT. WINDY AND COLD CONDITIONS ARE EXPECTED TO DEVELOP ON THE BACK SIDE OF THIS SYSTEM WITH SOME SCATTERED SHOWERS IN THE WRAPAROUND CYCLONIC FLOW. MORE TRANQUIL CONDITIONS SHOULD SETTLE IN FOR TUESDAY AND WEDNESDAY AS SURFACE RIDGING BUILDS IN. MEADE .GRR...NONE.
Hazardous weather outlook, May 7, 4:37 PM EDT, 4 hours 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 437 PM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A LOW PRESSURE SYSTEM TRACKS UP THE OHIO VALLEY. SEVERE WEATHER IS NOT ANTICIPATED WITH THE STORMS IN MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL LIFT NORTHWARD FROM THE OHIO VALLEY AND BECOME STATIONARY OVER SOUTHWEST LOWER MICHIGAN ON FRIDAY. THIS SYSTEM WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM FORMATION THROUGH THE WEEKEND. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA BY SUNDAY AFTERNOON. THIS FRONT COULD PRODUCE SEVERE THUNDERSTORMS OVER THE AREA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT AND SUNDAY. MJS NJJ
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.